zig
0

Notifications

  • You're all caught up!

Can Antibiotics Cause a Rash on My Baby?

by
author image Jessica Lietz
Jessica Lietz has been writing about health-related topics since 2009. She has several years of experience in genetics research, survey design, analysis and epidemiology, working on both infectious and chronic diseases. Lietz holds a Master of Public Health in epidemiology from The Ohio State University.
Can Antibiotics Cause a Rash on My Baby?
Development of a widespread rash sometimes results from an allergy to antibiotics. Photo Credit Brand X Pictures/Brand X Pictures/Getty Images

During the course of antibiotic treatment, rashes on your baby's diaper area or widespread on his body are not uncommon. Rashes after taking antibiotics result from an allergy to or side effect of the medication. Fortunately, most rashes from antibiotics are treatable with antihistamines or changes in medication.

Identification

Diagnosing a rash caused by an illness and a rash caused by antibiotics or another medicine your baby is taking is difficult, even for experienced pediatricians. An allergic rash due to antibiotics often takes the form as hives on your baby's skin. The red, swollen bumps last for a few hours, disappear and reform somewhere else on the body. Allergic reactions also sometimes manifest as a red, lacy rash that is not raised; otherwise they might present as tiny white or red pinprick spots all over your baby's skin. Rashes resulting from a microorganism usually take on a similar form and appear at any time during your baby's illness. Development of a rash occurs within hours of starting an antibiotic up to a week after finishing the course of treatment, explains the Parents website.

You Might Also Like

Causes

Rashes in the diaper area often result from diarrhea triggered by the antibiotics or by a yeast infection that results from the antibiotics killing the beneficial bacteria that keep fungi at bay in the baby's moist, warm and dark genital region. A widespread rash usually results from an allergy to the antibiotic or a side effect of taking the medication. Development of an allergy to an antibiotic could occur at any time, even if your baby has taken the same antibiotic in the past.

Treatments

Stop giving your child the antibiotic until you talk to your pediatrician, advises the Dr. Sears website. Giving your child an antihistamine such as Benadryl temporarily stops the body's reaction in the case of an allergy to the antibiotic. If your baby's rash results from an allergy to that particular antibiotic, your pediatrician will prescribe an antibiotic from another family of medications to treat your child's illness. Giving your child a probiotic supplement such as acidophilus helps treat rashes due to diarrhea that result from taking antibiotics. Check with your pediatrician before giving your baby any type of supplement.

Warning

If your child develops symptoms in addition to his rash, including wheezing, trouble catching his breath, trouble swallowing due to swelling in his throat, excessive drooling, swollen lips, tongue or joints, take him to the nearest emergency room. These symptoms indicate a severe allergic reaction, explains the Dr. Sears website. Severe allergic reactions are life-threatening and require emergency medical care.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media